Conditions › Cardiovascular
Digoxin Nursing Considerations
Before every digoxin dose, the nurse checks the apical pulse for a full minute, the potassium level and the digoxin level, because low potassium raises toxicity risk. Watch for nausea, vision changes (yellow or green halos) and new dysrhythmias, and know the antidote: digoxin immune Fab.
How it works
Digoxin: what it does
Makes each beat stronger (positive inotrope) and slows conduction through the AV node. Used in HFrEF and for rate control in AFib. 1,2
The only cardiac glycoside used in heart failure. Narrow therapeutic index: little room for error.
Check before you give it
Apical pulse before every dose
Count the apical pulse for 1 full minute. Under 60 in an adult: hold the dose and notify the provider. 1
Also know the latest potassium and digoxin level before you give it.
Low potassium raises the risk
Low K+ (under 3.5 mEq/L) makes toxicity more likely, even at a normal digoxin level. Low magnesium and high calcium add risk. 3,4,5
Furosemide plus digoxin is the classic setup. Check the K+ before the dose.
Digoxin level
Reference range 0.5 to 2.0 ng/mL (labs vary). Toxicity is usual above 2, but can occur inside the range. Draw it just before a dose. 3
Adverse effects grow as levels rise above 1.2 ng/mL. Judge the client, not one number.
Side effects and toxicity to watch
Toxicity: GI and vision clues
Anorexia, nausea and vomiting often come first. Then blurred or yellow-green vision, halos, confusion and fatigue. 3
Older client on digoxin with new nausea and no appetite: think toxicity, not just a stomach bug.
Toxicity: the heart
Almost any dysrhythmia: bradycardia, heart block, PVCs (often bigeminy), atrial tachycardia with block, VT or VF. 3
New slow or irregular rhythm on digoxin: hold the dose, get a strip and notify.
Kidneys clear it
Digoxin leaves through the kidneys, so it builds up with kidney disease. Older age and low body weight raise the risk too. 2,3
Rising creatinine in a client on digoxin: expect a level check and a dose review.
Amiodarone raises digoxin
Starting amiodarone pushes digoxin levels up, so the digoxin dose is usually cut or stopped. Other AV-slowing drugs add bradycardia. 6,3
Client just started on amiodarone: watch closely for a slow pulse and toxicity signs.
Suspected toxicity: first moves
Hold digoxin, put the client on a cardiac monitor, check the level, K+ and Mg, and notify. Correct low K+ as ordered. 3
Bradycardia or heart block from digoxin can respond to atropine, per order.
Antidote: digoxin immune Fab
DigiFab binds digoxin. For life-threatening toxicity: severe dysrhythmias, worsening bradycardia, high-grade block, K+ over 5.5. 3
IV over at least 30 min. K+ can drop fast after, and total digoxin levels become misleading.
Client teaching
Digoxin teaching
Check your pulse before each dose; call if under 60. Never take extra or early doses. Report nausea, vision changes or dizziness. 1,2,3
Keep lab visits: the level and potassium guide the dose.
Try 3 digoxin questions
NCLEX-style, approved by a licensed RN. Pick an answer, check it, then read the rationale.
Question 1 · Reduction of Risk Potential
A nurse assesses an apical pulse of 52 beats/min before administering the scheduled dose of digoxin. Which action should the nurse take first?
Show answer and rationale
Answer: A. Digoxin should be withheld and the provider notified when the apical pulse is below 60 beats/min because the drug further slows heart rate and could precipitate dangerous bradycardia. Giving the full dose ignores this critical safety parameter. Giving the dose and rechecking later exposes the client to unnecessary risk. Giving a partial dose without a provider order is not an appropriate independent nursing action.
Checked against: OpenStax Pharmacology for Nurses, 19.6
Question 2 · Physiological Adaptation
A client's digoxin level is 2.4 ng/mL. Which findings should the nurse expect to assess? Select all that apply.
Select all that apply.
Show answer and rationale
Answer: A, D, E, F. A digoxin level of 2.4 ng/mL is above the therapeutic range of 0.5-2.0 ng/mL and indicates toxicity, which presents with nausea, yellow-green vision or halos, bradycardia, and poor appetite. Increased appetite is not associated with digoxin toxicity; anorexia is the expected finding instead. Tachycardia is not typical because digoxin toxicity classically causes bradycardia and dysrhythmias, not a fast heart rate.
Checked against: OpenStax Pharmacology for Nurses, 19.6; OpenStax Pharmacology for Nurses, 17.6
Question 3 · Physiological Adaptation
A client on digoxin therapy has a serum potassium level of 3.0 mEq/L. Why does this finding concern the nurse?
Show answer and rationale
Answer: A. A potassium level of 3.0 mEq/L is below the normal range of 3.5 mEq/L and hypokalemia potentiates digoxin toxicity, increasing the risk of adverse effects such as nausea, vision changes, and bradycardia even at a therapeutic digoxin level. Hypokalemia does not decrease digoxin's effectiveness; it increases its toxic potential. There is a well-documented relationship between low potassium and digoxin toxicity. Hypokalemia should be corrected, not treated with a higher digoxin dose, which would worsen toxicity risk.
Checked against: OpenStax Pharmacology for Nurses, 19.6; OpenStax Pharmacology for Nurses, 34.1
Keep studying digoxin in NurseLingo Pro
Pro has 35 digoxin questions like these, with a rationale for every answer. Everything for digoxin in one place. A free account gets 5 free opens of any condition; Pro opens all 277.
Test yourself: free pharmacology practice questions with answers and rationales.
Frequently asked questions
What should the nurse check before giving digoxin?
Apical pulse before every dose: Count the apical pulse for 1 full minute. Under 60 in an adult: hold the dose and notify the provider. Low potassium raises the risk: Low K+ (under 3.5 mEq/L) makes toxicity more likely, even at a normal digoxin level. Low magnesium and high calcium add risk. Digoxin level: Reference range 0.5 to 2.0 ng/mL (labs vary). Toxicity is usual above 2, but can occur inside the range. Draw it just before a dose.
What are the nursing considerations for digoxin?
Before every digoxin dose, the nurse checks the apical pulse for a full minute, the potassium level and the digoxin level, because low potassium raises toxicity risk. Watch for nausea, vision changes (yellow or green halos) and new dysrhythmias, and know the antidote: digoxin immune Fab.
What should a nurse check before administering digoxin?
Count the apical pulse for one full minute and hold the dose if it is under 60 in an adult, then notify the provider. Also check the latest potassium level (low potassium raises toxicity risk) and the digoxin level, and ask about nausea or vision changes.
What should you monitor with digoxin?
Monitor the apical pulse, heart rhythm, potassium, kidney function (the kidneys clear digoxin) and the digoxin level. Watch for toxicity: nausea, vomiting and poor appetite often come first, then blurred or yellow-green vision, halos, confusion and new dysrhythmias.
Related cheat sheets
Sources
- OpenStax Pharmacology for Nurses, 19.6
- OpenStax Pharmacology for Nurses, 17.6
- dailymed.nlm.nih.gov
- merckmanuals.com
- OpenStax Pharmacology for Nurses, 34.2
- OpenStax Pharmacology for Nurses, 17.4
For study only, not medical advice. Follow your program, your facility's policies and the provider's orders.